- Symptoms and Signs of Oxycodone Overdose
- Causes of Oxycodone Overdose
- When to Get Medical Help
- How to Avoid an Overdose
- Treatment for Oxycodone Overdose
- Recovering From Oxycodone Overdose
What is Oxycodone? Can You Overdose?
Oxycodone is an opioid narcotic drug, which means it's closely related to heroin
More than 15,000 people die each year due to opioid overdoses, and prescription drugs now kill more than all other drug classes combined.
If someone you love has overdosed, don't lull yourself into a false sense of security by telling yourself prescription drugs are safer. An overdose is a medical emergency that demands immediate attention.
Symptoms and Signs of Oxycodone Overdose
Oxycodone, like other opiates, tends to slow down activity in the brain and body, leading to:
- More lethargic behavior.
- Decreasing respiratory and cardiac rates.
- Eliciting a sense of euphoria.
People experiencing symptoms of an overdose may experience more pronounced versions of these symptoms.
For instance, your loved one may display irregular breathing patterns, be extremely sleepy, or seem depressed or confused.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
Explore Your Options Today
Some other symptoms to watch for include:
- Changes in heart rate.
- Constricted pupils, minimally reactive to bright light.
- Intense gastrointestinal distress.
- Delusions or hallucinations.
- Loss of consciousness.
- Shaking, tremors or seizures.
- Choking while unconscious due to vomiting or breathing difficulties.
- Very low blood pressure.
If you fear that your oxycodone use is getting out of hand, don't hesitate to ask for help. Overdose can be avoided with preventative measures.
Please call at
1-888-993-3112Who Answers? to get help with oxycodone addiction by finding treatment options that are suitable for you.
Causes of Oxycodone Overdose
Anyone can overdose on Oxycodone, even if they have a valid medical prescription.
In some cases, people overdose because they mistakenly take too much of the drug or mix oxycodone with other medications, such as other opiate pain relievers.
In most cases, though, overdose is the direct result of addiction.
Addiction nurtures a growing tolerance that causes addicts to "need" larger and larger quantities of oxycodone to get the same result they once got with a smaller quantity.
Consequently, many addicts steadily increase their dose, inching closer and closer to an accidental overdose.
Both prescription and recreational users are susceptible to this phenomenon.
Oxycodone can undermine the functioning of various neurotransmitters in your brain, including dopamine, which plays an important role in motivation and pleasure.
Consequently, some oxycodone users develop depression, difficulty concentrating, or intense anxiety.
Some feel so overwhelmed by these sensations that they attempt to take their own lives with an overdose.
If someone you love shows signs of depression and has access to oxycodone, they're at risk for an overdose. You can get help by calling the national suicide hotline at 1-800-273-8255.
When to Get Medical Help
There is treatment available to help you with your oxycodone addiction.
Never respond to an oxycodone overdose by giving additional medications--no matter what you read on the Internet.
Mixing oxycodone with other drugs can worsen the effects of an overdose.
For instance, anti-anxiety drugs can slow down breathing even further, resulting in death or permanent disability.
If someone you love is experiencing an Oxycodone overdose, call 911, then take the following steps as you wait for help to arrive:
- If they are unconscious, turn their head to one side to prevent them from choking on vomit.
- Don't allow them to use oxycodone or any other drugs.
- Keep them calm and focused. Encourage them to breathe slowly and count their breaths.
- Offer to go with them to the hospital.
How to Avoid an Overdose
Seeking treatment for oxycodone abuse could be the best thing you can do for yourself to prevent a potentially fatal overdose.If you use oxycodone without a medical prescription, know that the risk of overdose is quite real.
Seeking treatment for opiate abuse could be the best thing you can do for yourself to prevent a potentially fatal overdose. In the meantime, don't increase the amount of oxycodone you take, and don't mix it with alcohol or other drugs.
Avoid taking Oxycodone right before you sleep, since you'll be less able to monitor how it affects you.
If you're a prescription user, you should not find yourself in an overdose situation unless you exceed your doctor's recommendations or mix oxycodone with other drugs.
If you find yourself increasing the dosage without your doctor's permission, it could indicate the onset of opiate dependence.
Talk to your doctor about treatment options before your addiction overtakes your life.
Treatment for Oxycodone Overdose
When you arrive at the emergency room, the doctor will survey your symptoms, ask about how much Oxycodone you took, and then admit you.
If you have trouble breathing or your life is in danger, you'll receive a drug called Narcan (naloxone), which helps reverse the immediate effects of an overdose.
As this drug can immediately send an opiate addict into withdrawal, it can have a number of unpleasant 'side effects' (which really are just the symptoms of acute opiate withdrawal).
These can include:
- Muscle pain.
Depending on the stability of your condition when you arrive at the hospital, the doctor may avoid using it and simply monitor your symptoms.
You may receive:
- Intravenous fluids.
- Pain medication.
- Drugs such as benzodiazepines to calm you down.
Recovering From Oxycodone Overdose
If you received Narcan at the hospital, the recovery process is longer because its use suggests your overdose was a life-threatening one.
You may need to take it easy for several days, and can expect to experience some gastrointestinal distress and generalized weakness for as long as a week.
Follow your doctor's instructions carefully whether you received Narcan or not.
If the overdose damaged your brain, you may need occupational or physical therapy to recover as much function as you can.
If the administration of Narcan did bring about opiate withdrawal symptoms, it should be taken as undeniable evidence of an opiate dependency and, hopefully reinforce your resolve to seek the help of a substance abuse recovery program.
If you use your overdose as a wake-up call and attempt to get sober, you may feel anxious, depressed, or overwhelmed for several days.
You may also experience physical withdrawal symptoms such as:
- Sleeping difficulties.
The symptoms should get better in about a week.
If you want to avoid another overdose, you need to treat your addiction.
Inpatient rehab offers comprehensive care and a break from the stress of home. You will also be under the care of medical professionals the entire time you are there.
Outpatient care, which includes 12-step programs, intensive outpatient treatment, therapy, and medical detox, can help you get sober without removing you from your life.
No matter which option you choose, know that treatment is necessary. Like all manageable conditions, addiction is treatable and recovery is possible.
If you need help making treatment decisions, call
1-888-993-3112Who Answers? today.